Pathologic laughing, characterized by episodes of abrupt and inappropriate laughter occurring irrespective of a person's emotional feelings, has been reported in patients with neurologic deficits. Some pharmacotherapies, including selective serotonin reuptake inhibitors, are effective in alleviating pathologic laughing. However, contrary to previous reports, we report a case of pathologic laughing that developed after a patient with pontine hemorrhage was administered atomoxetine (Strattera).
A 55-year-old man was diagnosed with acute intracerebral hemorrhage in the right pons and midbrain. The patient showed mild cognitive impairment, and he was administered 10 mg of atomoxetine once daily as a cognitive enhancer. On the day of atomoxetine administration, he suddenly developed episodes of inappropriate laughter that was uncontrollable. The Pathological Laughter and Crying Scale showed a score of 4 of 54 on the day he started taking atomoxetine, and his score was 18 on the second day. He was administered atomoxetine for 3 consecutive days, but it was stopped on the fourth day. His laughing diminished, and his score improved to 5. His smiling expression and a score of 1 on the scale lasted for 1 week. On day 8 of drug discontinuation, his score was zero and all symptoms disappeared.
Previously, no single medication has been reported to cause pathologic laughing. Atomoxetine is a stimulant that increases norepinephrine and dopamine levels in the prefrontal cortex. This report suggests that, unlike what is known thus far, norepinephrine and dopamine might play a crucial role in the development of pathologic laughing.